Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Leg Pain
Apr 5, 2009

My 77 year old dad has just been diagnosed with HIV. His viral load is 398,000, CD4 is 468, and %CD4 is 13%. He got flue like symptoms in Dec/Jan and was put on an antibiotic. After about 1 weeks on the antibiotic, he got a terrible rash, severe cough, oral thrush, fever, diarrhea and was loosing weight. They thought it was a reaction to the antibiotic. He continued to deteriorate, ended up in the hospital, and they ran every test you can think of.EXCEPT HIV. He was also complaining of sporadic shoulder and leg tingling or numbness. We had a hematologist, infectious disease doctor, a pulmonary doctor, a heart doctorand I cant remember who else. They ran all kinds of blood tests and cat scans. They couldnt find anything. That was March 6th. Sometime around March 18th someone decided to run an HIV test. We were told March 25th that he was HIV positive. They took blood that day to test his t-cells. We just got in to see the infectious disease specialist today and were told his viral load and CD4 counts as stated above. From March 6th until nowthe leg numbness has become pain. He cant sleep at night from the pain, and sometimes can barely stand up.

The infectious disease doctor today started him on a cocktail pill. I dont know the name of it. He didnt seem fazed by the leg painand thinks its something neurological (not related to the HIV) and we should see a neurologist. Here we go againwell have to get a referral from his primary doctor and probably wait several weeks to see a neurologist. I have to think it has something to do with the HIV. Its just too coincidental that hes never had problems in the past.

From what I have read, it seems that predicting a life expectancy at this point would be difficultthat it will depend on what his viral load is after taking the medication for about a month. But are their any guidelines at this point?

Most importantly.could his leg problems be a result of the HIV? And where can I find information about this. Im trying to get educated so I can help expedite the process and find the cause.

Response from Dr. Holodniy

I agree with the doctor's recommendation to start HIV medications, and likely that his leg pain is not HIV related. I think a neurologist's assessment is what is required here. There are many different medical diagnoses that could be causing this. There are no treatment guidelines for the elderly. Given where his CD4 count is currently, he should have a relatively normal response to HIV treatment and a relatively normal life expectancy for someone his age.



Previous
CD4% going up and VL still undetectable while absolute CD4 is going down
Next
high WBC - is it normal?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement